Alert archive / Mississippi / Flash Flood Warnings in 2002
Flash Flood Warning 10, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Sep 7, 2002, 9:21 AM CDT for Harrison County, Jackson County, Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2002, 9:21 AM CDT (14:21 UTC)
- Expired
- Sep 7, 2002, 1:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
Counties Harrison County, MS, Jackson County, MS
The radar
The Mobile radar (KMOB), 64 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 2.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2148 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLIX 071421 FFWNEW MSC047-059-071815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 917 AM CDT SAT SEP 7 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * FLASH FLOOD WARNING FOR... HARRISON COUNTY IN SOUTHERN MISSISSIPPI THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...BILOXI JACKSON COUNTY IN SOUTHERN MISSISSIPPI THIS INCLUDES THE CITIES OF...ST. MARTIN...PASCAGOULA...OCEAN SPRINGS...MOSS POINT...ESCATAWPA * UNTIL 115 PM CDT * AT 913 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN FROM NORTHERN HARRISON COUNTY EXTENDING ACROSS THE SOUTH PORTION OF JACKSON COUNTY. THE LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTH. BECAUSE THE BAND OF THUNDERSTORMS IS ONLY MOVING SLOWLY...HEAVY RAINFALL OF 2 TO 3 INCHES MAY OCCUR WITHIN ONE OR TWO HOURS TIME...RESULTING IN FLASH FLOODING. AT 915 AM...JACKSON COUNTY SHERIFFS OFFICE REPORTED SIGNIFICANT STREET FLOODING THE WEST PORTION OF JACKSON COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
1 follow-up statement
000 WGUS74 KLIX 071818 FFSNEW MSC047-059-071845- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 115 PM CDT SAT SEP 7 2002 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR HARRISON AND JACKSON COUNTIES EXPIRED AT 115 PM... RADAR ESTIMATES THAT BETWEEN 2 AND 4 INCHES OF RAIN WITH ISOLATED 5 INCHES OF RAIN OCCURRED DURING THE MORNING ACROSS PORTIONS OF SOUTHERN JACKSCON COUNTY AND CENTRAL AND NORTHERN HARRISON COUNTIES. THE AIRPORT AT PASCAGOULA RECORDED 3.94 INCHES OF RAIN BETWEEN 700 AM AND 100 PM...WITH NEARLY 3 INCHES OF RAIN OCCURRING BETWEEN BETWEEN 700 AM AND 1000 AM. JACKSON COUNTY SHERIFFS OFFICE REPORTED SIGNFICANT STREET FLOODING IN MANY AREAS OF SOUTHERN JACKSON COUNTY DURING THE MORNING. AT 100 PM NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW AREAS OF RAIN AND ISOLATED THUNDERSTORMS OVER HARRISON AND JACKSON COUNITES. SINCE 1130 AM THE INTENSITY AND COVERAGE OF THE RAIN AND THUNDERSTORMS HAS DECREASED. DUE THE DECREASE IN RAINFALL...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION UNTIL FLOODED STREETS HAVE DRAINED AND NOT ATTEMPT TO CROSS FLOODED ROADWASY. A FLASH FLOOD WATCH CONTINUE IN EFFECT OF ALL OF THE MISSISSIPPI COAST FOR THE REMAINDER OF THE AFTERNOON FOR POTENTIAL OF ADDITIONAL HEAVY RAINFALL.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:30 AM CDT, 6 hours 51 minutes earlier.
Area forecast discussion, Sep 7, 2:30 AM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 230 PM CDT FRI SEP 6 2002 ANOTHER CHALLENGING FORECAST SETTING UP THIS MORNING. THE GOOD NEWS THOUGH IS THAT THE NWP GUIDANCE HAS FINALLY COME INTO SOME GENERAL AGREEMENT WITH EACH OTHER ALTHOUGH THE AVN CONTINUES TO BE THE MORE AGGRESSIVE. HOWEVER...GIVEN THE TRENDS THAT OCCURRED YESTERDAY WITH MUCH OF THE ENERGY FROM WHAT USED TO BE EDOUARD MOVING ACROSS THE EASTERN HALF OF THE FORECAST AREA AND THEN GETTING INGESTED INTO THE CIRCULATION AROUND T.S. FAY...THE AVN MAY NOT HAVE BEEN THAT FAR OFF. PRESENT THINKING NOW IS THAT DEEP TROPICAL FLOW OCCURRING ACROSS THE CENTRAL GULF COAST IN RESPONSE TO FAY WILL AGAIN LEAD TO HIGH CHANCES FOR RAIN TODAY AS SUGGESTED BY MODEL GUIDANCE. WILL FIRST ADDRESS THE FFA AND THE CFW THAT IS IN EFFECT. WHILE MUCH RAIN DID FALL ACROSS PARTS OF THE GULF COAST LEADING INTO ST TAMMANY PARISH...THE AXIS OF THIS RAIN IS ACTUALLY VERY NARROW AS SUGGESTED BY STORM TOTAL PRECIP. IN ADDITION...FFG VALUES ARE GENERALLY RUNNING AROUND 1.5 TO 2 INCHES IF NOT HIGHER ACROSS THE WATCH AREA. WITH THE NWP MODELS NOW SUGGESTING THAT THE HIGHER AXIS OF QPF WILL LIKELY SHIFT MORE INTO SOUTHEAST LOUISIANA...HAVE DECIDED TO DROP THE FFA FOR NOW AND JUST USE LOCALLY HEAVY RAIN IN THE ZONES. WILL KEEP THE CWF GOING THOUGH GIVEN THE FACT THAT EASTERLY WINDS AROUND 20 TO 25 KT SHOULD CONTINUE ACROSS THE COASTAL WATERS ALLOWING TIDES TO GENERALLY RUN 1 TO 2 FEET ABOVE NORMAL. AS STATED ABOVE...THE NWP GUIDANCE IS NOW TRYING TO SHIFT MUCH OF THE ENERGY IN THE NORTH CENTRAL GULF ACROSS SOUTHEAST LOUISIANA AND INTO SOUTHWEST MISSISSIPPI. THIS IN RESPONSE TO THE UPPER HIGH OVER THE SOUTHEAST STATES LIFTING NORTHEASTWARD WHILE FAY TRIES TO DRIFT WESTWARD. TODAY THOUGH SHOULD BE IT FOR SIGNIFICANT RAINS ACROSS THE FORECAST AREA AS THE MODELS DO HAVE FAY SHEARING MUCH OF THE ENERGY MORE INTO SOUTHWEST LOUISIANA AND TEXAS STARTING SUN. WITH SFC FLOW THOUGH REMAINING OUT OF THE SOUTHEAST AND FORECAST TIME HEIGHTS INDICATING SOME DECENT MOISTURE LINGERING...RAIN CHANCES FOR SUN SHOULD STILL BE NEAR THE HIGH SCT CAT MAINLY FOR SOUTHEAST LOUISIANA. MAY SEE A BREAK FROM THE RAIN ALL TOGETHER AROUND THE WED TIME FRAME AS THE EXTENDED GUIDANCE STILL HAS A FRONT MOVING THROUGH THE CENTRAL GULF COAST REGION ALLOWING NORTHERLY WINDS AND DRIER AIR TO ENCOMPASS MUCH OF THE AREA. PRELIM NUMBERS... MCB 85/71/88/70 7341 BTR 84/73/88/72 8452 MSY 84/76/87/75 8452 GPT 85/73/86/72 7331 .NEW...SCA FROM KPQL TO THE ATCHAFALAYA RIVER OUT 60NM LA...COASTAL FLOOD WATCH LAZ038-040-050-058-060>064-068>070. MS...COASTAL FLOOD WATCH MSZ080>082. 09
In the hours before
Special weather statement, Sep 7, 6:15 AM CDT, 3 hours 6 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 615 AM CDT SAT SEP 7 2002 ...A COASTAL FLOOD WATCH IS IN EFFECT FROM GRAND ISLE TO PASCAGOULA INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS... .SYNOPSIS...A DEEP TROPICAL AND UNSTABLE AIRMASS WILL CONTINUE ACROSS THE CENTRAL GULF COAST REGION THROUGH TONIGHT. .THUNDERSTORMS... WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. THE STRONGER AND LONGER LIVED STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND STRONG GUSTY WINDS NEAR 40 MPH. .HEAVY RAIN/FLOODING... HEAVY RAINS ASSOCIATED WITH THE DEEP TROPICAL AIRMASS WILL ALSO LEAD TO THE POSSIBILITY FOR LOCALIZED FLOODING THAT MAY IMPACT LOW LYING AND POORLY DRAINED AREAS. RAINFALL RATES AROUND 2 TO 4 INCHES PER HOUR WILL BE POSSIBLE. .COASTAL FLOODING... EAST WINDS NEAR 20 MPH WILL CAUSE TIDES TO RUN 1 TO 2 FEET ABOVE NORMAL ALONG THE COAST FROM GRAND ISLE EASTWARD. .MARINE HAZARDS... IN ADDITION TO THE THUNDERSTORM THREAT...A SMALL CRAFT ADVISORY IS ALSO IN EFFECT FOR THE COASTAL WATERS OUT 60 NAUTICAL MILES. EAST TO SOUTHEAST WINDS AT 20 KNOTS WITH GUSTS NEAR 30 KNOTS ARE LIKELY IN THESE WATERS. ADDITIONALLY...THIS ENVIRONMENT IS HEAVILY CONDUCIVE FOR WATERSPOUT DEVELOPMENT AND BOATERS SHOULD BE PREPARED TO TAKE EVASIVE ACTION SHOULD THE SITUATION WARRANT. .ACTIONS...ALL INTERESTS SHOULD CLOSELY MONITOR WEATHER EVENTS VIA NOAA RADIO AND LOCAL TELEVISION AND RADIO STATIONS. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Nearby
Flash Flood Warnings in Mississippi, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.